Rediff India Abroad
 Rediff India Abroad Home  |  All the sections

Search:



The Web

India Abroad




Newsletters
Sign up today!

Get news updates:
  
Mobile Downloads
Text 67333
Article Tools
Email this article
Top emailed links
Print this article
Contact the editors
Discuss this Article


Home > News > PTI

Intellectuals concerned over Taslima's health

January 31, 2008 19:26 IST

Related Articles
Taslima Nasreen: Writer on the run
Kolkata burns over Taslima, Nandigram
Dear Taslima, let's forget Nandigram

Concerned over the health of controversial writer Taslima Nasreen [Images], a group of intellectuals have asked the Centre to ensure that she leads a normal life.

"We are highly concerned about the health and well being of Taslima Nasreen, who has been kept in a virtual detention in a secret place in Delhi, for the last three months," the intellectuals, led by former Prime Minister I K Gujral, said in a letter to Home Minister Shivraj Patil.

They also expressed concern over the "implications the treatment being meted out to her would have on the values of freedom, human rights and human dignity".

"We have come to know that Nasreen is not allowed to stir out of her house and no friend or acquaintance from outside is allowed to meet her," the letter said, asserting that the deprivation from leading a normal life was affecting her health and creative work.

"Last week, inadequate medical attention and bungling by doctors arranged by the government, proved life threatening for her," they alleged.

The letter was co-signed by sociologist Ashish Nandy, veteran journalist Kuldip Nayar, Sumit Chakrabarty and Muchkund Dubey.

"We are convinced that if she is allowed to lead a normal life again, nobody will pose a threat to her life except some fringe extremist elements, who must be dealt with by the government according to the law of the land," it said.

Nasreen, who has been kept in an undisclosed location by the Centre, was hospitalised for a couple of days at the AIIMS, following complaints of uneasiness due to adverse reaction to some medicines.




© Copyright 2008 PTI. All rights reserved. Republication or redistribution of PTI content, including by framing or similar means, is expressly prohibited without the prior written consent.

Advertisement
Advertisement